Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 78, NWS Tulsa, OK

May 19, 20184 counties in Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 19, 2018, 3:15 PM CDT for 4 counties in Oklahoma. It was in force for 60 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2018, 3:15 PM CDT (20:15 UTC)
Expired
May 19, 2018, 4:15 PM CDT
In force
60 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
70.0 mph

Counties Nowata County, OK, Osage County, OK, Rogers County, OK, Washington County, OK

The radar

The Tulsa radar (KINX), 71 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 3:16 PM CDTTSTM WND DMGPawhuska, OKBROKEN TREE LIMB FROM THUNDERSTORM WINDS.
May 19, 3:35 PM CDTTSTM WND GST 704 Ne Bigheart, OK
May 19, 3:40 PM CDTTSTM WND DMGBartlesville, OKBILLBOARD SIGNS BLOWN DOWN. WINDS ESTIMATED TO 60 MPH.
May 19, 3:40 PM CDTHAIL 0.752 W Bartlesville, OK
May 19, 3:40 PM CDTHAIL 1.75Bartlesville, OK
May 19, 3:48 PM CDTTSTM WND DMG4 W Copan, OKAWNINGS DAMAGED OR BLOWN OFF SEVERAL CAMPERS/RVS BY THUNDERSTORM WINDS.
May 19, 3:48 PM CDTNON-TSTM WND DMG4 W Copan, OKAWNINGS DAMAGED OR BLOWN OFF SEVERAL CAMPERS/RVS BY THUNDERSTORM WINDS.
May 19, 3:55 PM CDTTSTM WND GST 602 Ene Copan, OK
May 19, 4:17 PM CDTTSTM WND DMG2 Sse Lenapah, OKTREE LIMBS, 1 INCH IN DIAMETER BROKEN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 2:30 PM CDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2018-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1840 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2018-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1840 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

901 
WUUS54 KTSA 192015
SVRTSA
OKC105-113-131-147-192115-
/O.NEW.KTSA.SV.W.0078.180519T2015Z-180519T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
315 PM CDT SAT MAY 19 2018

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Northern Rogers County in northeastern Oklahoma...
  Northeastern Osage County in northeastern Oklahoma...
  Washington County in northeastern Oklahoma...
  Nowata County in northeastern Oklahoma...

* Until 415 PM CDT

* At 315 PM CDT, a severe thunderstorm was located 4 miles east of
  Pawhuska, moving east at 50 mph.

  HAZARD...70 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations in or near the path include...
  Bartlesville...                   Nowata...
  Pawhuska...                       Dewey...
  Chelsea...                        Barnsdall...
  Oologah...                        South Coffeyville...
  Copan...                          Ramona...
  Wynona...                         Ochelata...
  Delaware...                       Foyil...
  Avant...                          Lenapah...
  Talala...                         Vera...
  Wann...                           New Alluwe...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3700 9543 3644 9544 3640 9634 3699 9661
TIME...MOT...LOC 2015Z 254DEG 42KT 3665 9626 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...70MPH
 
$$

69
3 follow-up statements
310 
WWUS54 KTSA 192034
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
334 PM CDT SAT MAY 19 2018

OKC105-113-131-147-192115-
/O.CON.KTSA.SV.W.0078.000000T0000Z-180519T2115Z/
Rogers OK-Osage OK-Washington OK-Nowata OK-
334 PM CDT SAT MAY 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHWESTERN ROGERS...NORTHEASTERN OSAGE...WASHINGTON AND NOWATA
COUNTIES...

At 334 PM CDT, a severe thunderstorm was located over Bartlesville
Municipal Airport, moving northeast at 45 mph.

HAZARD...70 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations in or near the path include...
Bartlesville...                   Nowata...
Pawhuska...                       Dewey...
Chelsea...                        Barnsdall...
South Coffeyville...              Copan...
Ramona...                         Wynona...
Ochelata...                       Delaware...
Lenapah...                        Wann...
New Alluwe...                     Bigheart...
Bartlesville Municipal Airport... Osage Hills State Park...
Watova...                         Hulah...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3700 9543 3654 9544 3652 9634 3699 9650
TIME...MOT...LOC 2034Z 242DEG 41KT 3677 9604 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...70MPH
 
$$

69
357 
WWUS54 KTSA 192047
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
347 PM CDT SAT MAY 19 2018

OKC131-192057-
/O.CAN.KTSA.SV.W.0078.000000T0000Z-180519T2115Z/
Rogers OK-
347 PM CDT SAT MAY 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ROGERS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern Oklahoma.

LAT...LON 3700 9543 3669 9544 3661 9607 3699 9631
TIME...MOT...LOC 2047Z 254DEG 39KT 3680 9589 

$$

OKC105-113-147-192115-
/O.CON.KTSA.SV.W.0078.000000T0000Z-180519T2115Z/
Osage OK-Washington OK-Nowata OK-
347 PM CDT SAT MAY 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR NORTHEASTERN OSAGE...WASHINGTON AND NOWATA COUNTIES...

At 347 PM CDT, a severe thunderstorm was located near Dewey, moving
east at 45 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations in or near the path include...
Bartlesville...                   Nowata...
Dewey...                          South Coffeyville...
Copan...                          Delaware...
Lenapah...                        Wann...
Bartlesville Municipal Airport... Hulah...
Okesa...                          Wah Sha She State Park...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3700 9543 3669 9544 3661 9607 3699 9631
TIME...MOT...LOC 2047Z 254DEG 39KT 3680 9589 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH
 
$$

69
922 
WWUS54 KTSA 192059
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
359 PM CDT SAT MAY 19 2018

OKC113-192108-
/O.CAN.KTSA.SV.W.0078.000000T0000Z-180519T2115Z/
Osage OK-
359 PM CDT SAT MAY 19 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OSAGE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern Oklahoma.

LAT...LON 3700 9543 3669 9544 3662 9600 3699 9600
TIME...MOT...LOC 2058Z 254DEG 40KT 3683 9575 

$$

OKC105-147-192115-
/O.CON.KTSA.SV.W.0078.000000T0000Z-180519T2115Z/
Washington OK-Nowata OK-
359 PM CDT SAT MAY 19 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR WASHINGTON AND NOWATA COUNTIES...

At 358 PM CDT, a severe thunderstorm was located 6 miles west of
Lenapah, moving east at 45 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations in or near the path include...
Bartlesville...                   Nowata...
Dewey...                          South Coffeyville...
Copan...                          Delaware...
Lenapah...                        Wann...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3700 9543 3669 9544 3662 9600 3699 9600
TIME...MOT...LOC 2058Z 254DEG 40KT 3683 9575 

HAIL...1.75IN
WIND...70MPH
 
$$

69

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 12:26 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, May 19, 12:26 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1226 PM CDT Sat May 19 2018

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Morning convection over NE OK has mostly dissipated, with
attention turning to thunderstorm potential later this afternoon
and especially overnight. Current indications are strong to severe
storms may develop from western into north central OK as early as
21z, potentially impacting NE OK TAFS a little before 00z, with
additional more widespread storms after 06z, again with main
impacts focused on NE OK. A weak frontal boundary will push
through parts of the area by early Sunday morning with a period
of MVFR cigs likely behind it. Will also likely see MVFR
conditions with thunderstorms.

&&

.PREV DISCUSSION... /Issued 1040 AM CDT Sat May 19 2018/

DISCUSSION...
Scattered elevated convection continues in narrow zone of warm
advection this morning across northeast OK. Will continue to see
downward trend in this activity during the next few hours, with
decreasing clouds and a hot and humid afternoon. Have issued
another update to freshen up morning precip chances, afternoon POP
configuration looks okay for now as strong to severe storms
expected to develop to our west this afternoon and move into
eastern OK this evening. However, CAM solutions are trending
toward earlier development of storms into northeast OK in the
21-00z time frame.

PREV DISCUSSION... /Issued 621 AM CDT Sat May 19 2018/

DISCUSSION...

The discussion for the 12Z TAF forecast can be found below.

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
The main aviation concern will be tstorm potential tonight. The
best potential will be at the NE OK sites, where a tempo group was
added during the most favorable time window at each site. Prob30
groups were added at the other sites for the tail end of the
period with the expectation that storms will eventually make their
way to these sites thru the night. MVFR cigs are expected behind a
weak boundary in the wake of the storms at the NE OK sites late in
the period.

Lacy

PREV DISCUSSION... /Issued 349 AM CDT Sat May 19 2018/

DISCUSSION...
Main concerns for this forecast focus on storm potential for today
through the next several days. Early morning radar loops show the
large MCS across Kansas with numerous boundaries noted across
OK/TX. The main synoptic front is over north central Oklahoma,
likely reinforced with gravity waves/undular bores or thunderstorm
outflow. The dryline in the TX panhandle will also be a focus for
convection this afternoon.

For today, showers and isolated thunderstorms are possible just
about anywhere due to the divergent southwest flow at upper
levels. Will keep low pops for parts of northeast Oklahoma this
morning where isolated showers have been persistent overnight.
The main precipitation event will develop late this afternoon
into tonight. The short term guidance and global models blow up a
line of strong to severe storms between 4-7pm along the front in
Oklahoma and the TX dryline. The airmass will be capped farther
east, but the capping inversion has weakened over the past few
days given the observed soundings last night at Lamont and Norman.
Whatever develops west of here will move in tonight into the
early morning hours on Sunday. Large hail and damaging winds will
be the main severe threats tonight, in addition to training
storms, which could produce locally heavy rainfall.

Sunday will be noticeably cooler behind the front, with highs
only in the low to mid 80s. There probably will be a good amount
of remaining convective cloud cover for part of the day as well.
Monday and Tuesday will be quieter, with a building upper ridge by
Tuesday. Low chances for storms will persist through much of next
week, though the chances for widespread severe weather are low
for eastern Oklahoma/western Arkansas after tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   92  66  81  63 /  30  50  30  20
FSM   92  70  88  68 /  10  20  20  20
MLC   89  69  84  64 /  10  30  30  20
BVO   91  64  77  58 /  20  60  40  20
FYV   88  65  83  62 /  10  40  20  20
BYV   88  66  85  62 /  10  40  20  20
MKO   90  68  82  64 /  20  40  30  20
MIO   90  65  80  60 /  30  50  30  20
F10   90  68  80  63 /  20  40  40  20
HHW   89  68  86  67 /  10  20  20  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...14
LONG TERM....18
AVIATION.....14
Hazardous weather outlook, May 19, 1:02 PM CDT, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
102 PM CDT Sat May 19 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-201045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
102 PM CDT Sat May 19 2018

...ELEVATED SEVERE STORM RISK OVER PORTIONS OF NORTHEAST OKLAHOMA THIS
AFTERNOON AND EVENING...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Northwest of Interstate 44.
	ONSET...After 4 PM.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Northeast Oklahoma into Extreme Northwest Arkansas.
	ONSET...After 4 PM.

FLASH FLOOD.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...This Evening.

HEAVY RAIN.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...This Evening.

DISCUSSION...
There is an elevated risk of severe thunderstorms by late this
afternoon generally northwest of Interstate 44. Very large hail,
damaging winds and isolated tornadoes are all possible late this
afternoon and early this evening. The threat for hail and damaging
winds will continue into tonight as storms eventually spread
farther east.

Storms are expected to develop from southwest into north central
Oklahoma and southeast Kansas this afternoon. An outflow boundary
from morning storms just south of the Oklahoma-Kansas border may
locally enhance the severe weather potential as some chance for
discrete supercell development will exist late this afternoon and
evening. Storm potential will gradually spread east during the
overnight as a weak frontal boundary sinks southeast into the
region, though severe potential is expected to wane during this
time. Locally heavy rainfall is possible if storms can train over
the same areas tonight.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY through FRIDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Isolated to scattered storms remain possible mainly during the
daytime hours Sunday thru Tuesday across western Arkansas and
southeast Oklahoma. Daytime thunderstorms will be possible across
all of eastern Oklahoma and western Arkansas Wednesday through
Friday. While isolated severe storms can't be ruled out, a more
widespread organized severe event is not expected due to weak flow
aloft.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, May 19, 2:57 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
257 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     TSTM WND GST     7 SW BURBANK            36.62N 96.82W
05/19/2018  M63 MPH          OSAGE              OK   MESONET

&&

JDS
Local storm report, May 19, 3:07 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
307 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     TORNADO          12 W PAWHUSKA           36.67N 96.55W
05/19/2018                   OSAGE              OK   STORM CHASER

            BRIEF TORNADO TOUCHDOWN ALONG HIGHWAY 60 WEST OF PAWHUSKA
            AND SOUTH OF FORAKER.

&&

JDS
Local storm report, May 19, 3:14 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
314 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     TSTM WND DMG     2 NE RALSTON            36.52N 96.71W
05/19/2018                   OSAGE              OK   BROADCAST MEDIA

            REPORT OF LOTS OF TREE DAMAGE AND METAL ROOF OFF A
            BUILDING.

&&

JDS

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 12:57 AM CDTSpecial Weather StatementTSAOsage33 min
May 19, 2:23 PM CDTSevere Thunderstorm WarningTSAOsage, Pawnee67 min
May 19, 2:44 PM CDTTornado WarningTSAOsage, Pawnee46 min
May 19, 4:12 PM CDTSevere Thunderstorm WarningTSACraig, Nowata48 min
May 19, 4:48 PM CDTSpecial Weather StatementTSAOttawa57 min
May 19, 4:58 PM CDTSpecial Weather StatementTSAOsage, Pawnee62 min
May 19, 5:52 PM CDTSpecial Weather StatementTSAOsage, Washington53 min
May 19, 6:03 PM CDTSevere Thunderstorm WarningTSAOsage, Washington57 min
May 19, 6:08 PM CDTSpecial Weather StatementTSAWashington52 min
May 19, 6:50 PM CDTSpecial Weather StatementTSANowata55 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.